Aa
A
A
A
Close
Addiction Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

***Neurontin***

Hi Dr. J....

I recently stopped taking neurontin about two weeks ago after about six months of use.  I was taking 1800mgs. per day.  I did not ween myself off, I just quit.  My question is...I have noticed over the past few days that I am having ticks and jerking in my neck and arms, especially at night.  I am waking with severe numbness in my left arm and both hands.  Do you feel that this is related to stopping Neurontin ???  Also, are Neurontin and Lyrica the same drug?  I have been hearing this, but have not found anything to support this in my google search.

Do you have any opinions about the use of Neurontin for opiate withdrawal?

Nauty..........
6 Responses
666151 tn?1311117976
MEDICAL PROFESSIONAL
Hi,

Lyrica is 'pregabalin', a different chemical from Neurontin, or 'gabapentin'.  They are similar in function though;  they both bind -to and inhibit the same neuronal structure-- a voltage-gated calcium channel.  Both medications reduce the flow of calcium into certain nerve terminals;  the calcium would normally trigger the release of the excitatory neurotransmitter glutamate, or Substance P, a chemical involved in pain transmission.  By blocking the calcium from flowing into the neuron, the medications reduce the excitability of certain brain regions and reduce pain transmission.  Both medications are anticonvulsants;  both are also used for treatment of chronic pain, particularly chronic pain that is thought to arise from too much nerve activity.

I have not heard patients complain of withdrawal symptoms from neurontin, although I do usually taper it off just out of caution.  While the jerking of your body might be related to suddenly stopping the medication, it is hard to see the numbness as related--  at least not as a direct effect.  I suppose that you might be sleeping differently, and that is putting pressure on your arm, wrist, or hand that gives rise to morning numbness.  In any case, if the jerking movements ARE related to stopping the medication, I would think it would stop within a week, as those medications are cleared from the body fairly quickly.

I am not familiar with using neurontin for opiate withdrawal.  When I worked in the women's prison, neurontin was used often to treat anxity in patients who were very prone to abuse benzos like valium.  That would be great if neurontin helped with opiate withdrawal because it has a very low risk of diversion--  in fact I don't know if I have ever heard of a person abusing it.

Are there any readers who used neurontin for opiate withdrawal?  If so, please share your experiences with us.

Thanks for your question,
JJ
306867 tn?1299253309
I can't remember the names, but I know I read about a few people using Neurontin for detox. They said.....it was amazing how much it helped !   I'm going to see if I can pull up the post.
228686 tn?1211558307
I looked into this extensively some time back.

neurontin is an incredibly effective withdrawal treatment from what I've "seen". Out of some 30 or 40 people I e-mailed with or read testimonials of, only one said that they'd had a negative result from using gabapentin.


306455 tn?1288865671
I can only guess, if it used as a pain reliever and anticonvulsant, that it would be great for detox.  Just makes sense to me. But then, I've never had much sense. lol
306867 tn?1299253309
Dr. J,
I searched" Gabapetin withdrawal" this is just one of the posts I came up with. Like Savas said ...seems like everyone that used it for detox said it worked wonders
copy & pasted.
.HI all this is my first post on any forum like this but after readng some of your posts i thought this might help some of you out there,

     I have had chronic back pain for the past 2 years and have been tried on many pain meds from codine morphine and finally oxycodone, now after a year of high 120mg + per day dose's to maintain a pain free life ive found it hard to live without them and often wake in the mornings in agony and craving them like mad.

I recently went to my GP to get help for ever stronger pains in my legs due to nerve damage in my back when he refused to increase my dose of oxycodone he gave me an anti epeliptic drug called GABAPENTIN, that day i started my 3 a day dose and to my supprize in the morning when i woke where id normally have rly bad cravings and terrible aches i woke calm ache free and no knotted feeling in my stomach ( i still had my back pain but thats due to real pain not withdrawls)

i was slightly puzzled by this so read up on this GABAPENTIN and found out in trials it has been used to treat withdrawl symptoms of many illict drugs such as cocain heroin alchol and so on infact i dont think there was a drug on the list that wasnt in some way relieved by it, Another good thing is that it has minimal side effects( non ive noticed)  and doesnt interact with any other medication.

so if any of u out there are finding it hard to cope with withdrawls or wanting help with getting off your meds id recommend asking your doctor about this fantastic drug GABAPENTIN it has done me the world of gd and i have managed to reduce my dose of oxycodones from 120mg + a day to a nice lower 20-30 mg a day in the space of 2 days

i do hope this helps some of u out there and good luck on your recovery

Cheers Andy
Avatar universal
Well, I started back on the Neurontin because I couldn't stand the Jerk-ticks and popping in my head.....and joints hurting, taking hours to get moving in the morning.  I am keeping a lower dose, and when I started taking it again ....it all stopped !!  I guess it was the Neurontin.......keeping my dose at 900mgs. and so far--so good. Hopefully I won' t have any more mental melt-downs or I am gonna really lose it.

I am posting this for anyone who may have the same experience.

Wish me luck.

Nauty.........
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.